Colorado, 2018

Damaging Wind in Colorado, July 25, 2018

July 25, 2018 · NWS PUB · 1 event in 1 county or zone

A wind gust of 69 mph was measured with a severe thunderstorm near Beulah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A wind gust of 69 mph was measured with a severe thunderstorm near Beulah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 25, 2:44 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 25, 2:44 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
344 PM MDT Wed Jul 25 2018

.SHORT TERM...(This evening through Thursday)
Issued at 342 PM MDT Wed Jul 25 2018

Currently...Cold front moved into the area somewhat quicker than
the models suggested, likely due to the convection earlier this
morning over Nebraska. Showers and thunderstorms are developing
over the eastern mountains.

.Tonight and Thursday...Trough will pass to our north and east
this evening. High resolution models continue to show stronger
convection developing over El Paso and Teller Counties later this
afternoon into the evening. There is enough shear and instability
to get a few strong to severe storms in El Paso Counties early
this evening. As disturbance moves southeastward, anticipate
storms will develop in the evening over Kiowa County and move to
the southeast. Still currently looks like best chances for
stronger storms will be north and east of a line from Colorado
Springs to Lamar. Latest HRRR suggest some of the storms could
move into Baca County later tonight with additional rainfall.

.Thursday...Another day with plenty of low level moisture on the
plains and eastern mountains. The GFS and NAM are focusing on the
strongest storms to be along the eastern mountains and near the
Interstate 25 corridor. SPC has marginal risk for these region
which is reasonable given the shear and marginal CAPE. Main
threats will be locally heavy rains, and will have to watch the
recent burn scars. Further west, still enough monsoon moist for
diurnal convection but main monsoon plume will be south of the
region.

.LONG TERM...(Thursday night through Wednesday)
Issued at 342 PM MDT Wed Jul 25 2018

.Friday through Sunday...Continued generally wet pattern for the
eastern mountains and eastward with low level moisture remaining
on the plains. Cold frontal passage on Saturday will bring in
another surge of low level moisture. On Sunday, a sharper trough
will move over the region with another cold front bringing in more
low level moisture. There could be increased chances for severe
weather on Sunday with increased shear, forcing and low level
moisture. Still to early to be very specific as many finer
details have yet to be resolved. Further west, still some monsoon
moisture wrapping around the upper high for some scattered diurnal
convection.

.Monday through Wednesday...Upper ridge retrogrades with drier
northerly flow aloft developing. In addition, better low level
moisture will move east and south of the region. Grids have a
general drying trend with some residual monsoon moisture producing
some diurnal convection. --PGW--

 &&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 342 PM MDT Wed Jul 25 2018

Some thunderstorms will continue through mid evening at the TAF
sites with the best chances for storms at KCOS. The storms near
KCOS could be strong. On Thursday, the pattern continues with
better low level moisture at KCOS and KPUB. Models suggest more
TSRA at KCOS and KPUB than what occurred on Wednesday, while
coverage at KALS will be similar to Wednesday. _PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PGW
LONG TERM...PGW
AVIATION...PGW
Hazardous weather outlook, Jul 25, 10:46 AM MST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1146 AM MDT Wed Jul 25 2018

COZ058>089-093>099-261800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1146 AM MDT Wed Jul 25 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop over the mountains
this afternoon, with storms moving southeast across interior
valleys, the I-25 Corridor and the eastern plains late this
afternoon and into the evening. One or two strong to severe storms,
producing heavy rain, wind gusts over 60 mph and hail up to half
dollar size, will be possible over the I-25 Corridor and eastern
plains today, generally north and east of a line from Colorado
Springs to Lamar. Any thunderstorm that forms today will be
capable of producing brief heavy rainfall, wind gusts to 45 mph,
hail up to nickel size and lightning. If storms move over area
burn scars, flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily isolated to scattered thunderstorms are expected across the
mountains and plains through the extended period, with a possible
decrease in coverage starting early next week. A couple of storms
could be on the strong to severe side each day, with hail to
around 1.5 inches in diameter and winds gusting to 60 mph. Most
storms, however, will have the potential to produce up to small
hail, winds to 45 mph, frequent cloud to ground lightning, and
heavy rainfall. Burn scars and urban areas will continue to be at
risk for flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight across the eastern mountains and
adjacent plains.

06/06

In the hours before

Special weather statement, Jul 25, 1:25 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
225 PM MDT WED JUL 25 2018

COZ067>070-252115-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
225 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO GRANDE COUNTY
UNTIL 315 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Del Norte, or 30 miles west of Alamosa, moving west at
10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Rio
Grande County.

LAT...LON 3764 10627 3748 10626 3748 10670 3764 10671
TIME...MOT...LOC 2024Z 076DEG 8KT 3754 10642

LW
Special weather statement, Jul 25, 2:40 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
340 PM MDT WED JUL 25 2018

COZ081-082-084-085-252215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
340 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 415 PM MDT...

At 336 PM MDT, Doppler radar was tracking developing thunderstorms
over Pikes Peak, or 11 miles west of Colorado Springs, moving east
at 35 mph.

Locally heavy rain showers, winds gusts to 40 mph, lightning, and
isolated pockets of small hail will be possible with this storm.

Locations impacted include...
Colorado Springs, Fountain, Air Force Academy, Manitou Springs, Green
Mountain Falls, Pikes Peak, Black Forest, Crystola, Security, Falcon,
Security-Widefield, Stratmoor, Chipita Park, Fort Carson, Peterson
AFB, Cimarron Hills and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rainfall is possible with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3882 10521 3887 10525 3892 10521 3903 10468
      3887 10455 3867 10467
TIME...MOT...LOC 2136Z 265DEG 30KT 3885 10503

lw
Special weather statement, Jul 25, 3:15 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
415 PM MDT WED JUL 25 2018

COZ079-083-085-086-252245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
415 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT...
NORTHEASTERN CUSTER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO
COUNTIES UNTIL 445 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm near
Florence, or 27 miles west of Pueblo, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Florence, Penrose, Canon City, Pueblo West and Wetmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3824 10522 3842 10525 3853 10487 3819 10477
TIME...MOT...LOC 2215Z 252DEG 11KT 3831 10513

kam
Special weather statement, Jul 25, 3:31 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
431 PM MDT WED JUL 25 2018

COZ081-084-085-252315-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
431 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 515 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm over
Woodland Park, or 16 miles northwest of Colorado Springs, moving east
at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Northern Colorado Springs, Woodland Park, Monument, Air Force
Academy, Palmer Lake, Green Mountain Falls, Divide, Crystola, Chipita
Park, Gleneagle and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
central and east central Colorado.

LAT...LON 3889 10474 3890 10514 3901 10517 3913 10490
      3913 10480
TIME...MOT...LOC 2231Z 257DEG 11KT 3898 10507

kam
Special weather statement, Jul 25, 3:49 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
449 PM MDT WED JUL 25 2018

COZ079-083-086-252330-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
449 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT...EAST
CENTRAL CUSTER AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 530 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Pueblo Reservoir, or 16 miles west of Pueblo,
moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pueblo, Pueblo Reservoir, Salt Creek, Blende, Pueblo West, Beulah and
Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3814 10516 3834 10495 3825 10441 3791 10473
TIME...MOT...LOC 2249Z 291DEG 13KT 3819 10490

kam

The radar

The Pueblo radar (KPUX), 77 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pueblo

When
July 25, 3:58 PM MST
Where
Pueblo County, 9.05 mi N of Beulah
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
38.210, -105.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772716.